Montana, 2009

Hail and Heavy Rain in Montana, July 8, 2009

July 8, 2009 · NWS GGW · 9 events in 3 counties and zones

Thunderstorms began forming in southwest Valley County late in the morning. They became severe in northeast Garfield County then tracked into northern Richland County before diminishing in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms began forming in southwest Valley County late in the morning. They became severe in northeast Garfield County then tracked into northern Richland County before diminishing in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 8, 2:08 AM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 2:08 AM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT WED JUL 8 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
SHORTWAVES ON SOUTHWEST FLOW ALOFT COMBINED WITH A COLD FRONT OVER
CENTRAL MONTANA IS PROVIDING NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS THAT ARE MOVING NORTHEAST ACROSS THE WESTERN HALF OF
THE FORECAST AREA AT 09Z. THE SOUTHEAST PART HAS A FEW SHOWERS
THAT ARE MOVING EAST. THE PRECIPITATION WILL CONTINUE TO BE DRIVEN
TODAY BY A COMBINATION OF AN 100 KNOT JET NOSING THROUGH EASTERN
MONTANA...UNSTABLE AIR... A LOW PRESSURE SYSTEM TRACKING ACROSS
NORTHERN WYOMING AND THE COLD FRONT MOVING ACROSS EASTERN MONTANA.

DEWPOINTS ARE ALREADY 55 TO 60 ACROSS EASTERN MONTANA AT THIS TIME
AND WILL STAY THAT HIGH UNTIL THE FRONT MOVES THROUGH. SHEAR
PROFILES ARE FAVORABLE FOR SUPERCELL DEVELOPMENT. LOCALLY HEAVY
RAIN...LARGE HAIL...DAMAGING WINDS WILL BE THE MAIN THREATS FROM
STORMS THAT DO DEVELOP...MAINLY ACROSS THE EASTERN HALF OF THE
CWA. WITH INCREASING DIRECTIONAL SHEAR PROFILES BY LATE
AFTERNOON AND LOW LIFTING CONDENSATION LEVEL...THERE IS EVEN A CHANCE
FOR A TORNADO TO DEVELOP. THE ONLY THING THAT COULD LIMIT THE
DEGREE OF INSTABILITY THAT DEVELOPS TODAY IS CLOUD COVER. THE
SATELLITE DOES SHOW SOME BREAKS IN THE CLOUDS UPSTREAM FROM THE
FORECAST AREA AT 09Z. IF SATELLITE TRENDS CONTINUE...THE SOUTHEAST
ZONE HAVE A BETTER CHANCE OF SEEING SOME SUN WHICH WILL PROVIDE
THE DAYTIME HEATING NECESSARY TO LOWER LIFTED INDICIES TO THE GFS
FORECAST OF -8 AND CAPE OF 2300 J/KG THIS AFTERNOON FOR THAT AREA.
GFS FORECAST FOR THE NW HALF HAS LIFTED INDEX FORECAST TO BE NEAR
-5 WITH CAPE AROUND 1200 J/KG THIS AFTERNOON. THE NAM IS MORE
STABLE MAINLY BECAUSE IT IS FORECASTING MORE CLOUD COVER AND
COOLER TEMPERATURES TODAY. WILL MENTION THE POSSIBILITY OF SEVERE
THUNDERSTORMS FOR ALL AREAS THIS AFTERNOON AND THE EAST THIS
EVENING AS THE FRONT SHOULD REACH GLASGOW AND JORDAN BEFORE 00Z
AND STABILIZE THE AIR.

THE FRONT WILL CONTINUE TO MOVE EAST THIS EVENING AND SHOULD EXIT
THE STATE BY 06Z. ANY SEVERE WEATHER THAT DEVELOPS SHOULD END AS
THE FRONT MOVES THROUGH. WITH HEAVY RECENT RAINS IN THE
EAST...FLASH FLOODING IS A THREAT IF MORE THAN AN INCH OR TWO OF
RAIN FALLS IN AN HOUR. FLOOD THREAT NOT WIDESPREAD ENOUGH FOR A
WATCH BUT IT IS WORTH MENTIONING IN A HAZARDOUS WEATHER OUTLOOK.

DRIER AIR WILL INFILTRATE THE AREA ON THURSDAY IN A WESTERLY FLOW
ALOFT. WEST WINDS WILL ALSO BE PRESENT AT THE SURFACE AND SHOULD BE
STRONG ENOUGH FOR A LAKE WIND ADVISORY FOR FORT PECK LAKE.
CYCLONIC FLOW NEAR THE CANADIAN BORDER MAY PRODUCE AN ISOLATED
THUNDERSTORM OR TWO.

SHORTWAVE TROUGH WILL DROP SOUTH OUT OF CANADA THURSDAY NIGHT WITH
A COLD FRONT. LIMITED MOISTURE WITH THE SYSTEM IS ONLY ENOUGH FOR
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. CYCLONIC FLOW ALOFT
AROUND UPPER LOW OVER MANITOBA WITH ANOTHER SHORTWAVE ROTATING
THROUGH FAR NORTHEAST MONTANA MAY RESULT IN AN ISOLATED SHOWER OR
THUNDERSTORM NEAR THE CANADIAN BORDER ON FRIDAY. WILL MENTION A
SLIGHT CHANCE IN THE NORTH FOR NOW. FORRESTER

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
FRIDAY NIGHT THROUGH SATURDAY NIGHT... HIGH PRESSURE IS
ANTICIPATED TO EXTEND THROUGHOUT THE INTERMOUNTAIN WEST THROUGH
THE HIGH PLAINS OF GGWS CWA. THIS SHOULD PRODUCE A BRIEF SET OF
PERIODS WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. MEANWHILE...
LOW PRESSURE WILL BE GATHERING STRENGTH OFF THE COAST OF THE
PACIFIC NORTHWEST.

SUNDAY THROUGH TUESDAY... LOW PRESSURE IS SCHEDULED TO BEGIN ITS
MARCH ACROSS THE PACIFIC NORTHWEST ND WILL BEGIN LAUNCHING
MESOSCALE VORTICITY MAXIMUMS ACROSS THE MONTANA REGION. A
COMBINATION OF THESE VORT MAXES AND WARMING FROM PREVIOUS PARTLY
CLOUDY DAYS SHOULD MARK A RETURN TO AFTERNOON THUNDERSTORMS WITH
SOME STORMS POSSIBLY BECOMING SEVERE. BY MONDAY AND MONDAY NIGHT
THE LOW PRESSURE SYSTEM SHOULD WORK ITS WAY INTO MONTANA AND DRAG
A COLD FRONT ALONG FOR THE RIDE. EXACT TIMING IS YET TO BE
DETERMINED HOWEVER MODEL RUNS DO SEEM RATHER CERTAIN OF THIS
PASSAGE DURING THOSE TWO PERIODS WITH SOME POST FRONTAL SHOWERS
POSSIBLE THROUGH TUESDAY.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... POST FRONTAL PASSAGE
BECOMES MORE DIFFICULT FOR THE MODELS TO DISCERN BUT ANOTHER SET
OF PERIODS WITH DRY WEATHER AND PARTLY CLOUDY SKIES IS MORE LIKELY
THAN NOT FOR THE SYNOPTIC SET UP. GAH

&&

.AVIATION...
MAINLY VFR CONDITIONS AT ALL TERMINALS TODAY... HOWEVER A COLD
FRONT WILL MOVE ACROSS THE REGION AND PRODUCE SHOWERS AND
THUNDERSTORMS. SOME OF WHICH MAY BRIEFLY CREATE CONDITIONS AS LOW
AS IFR. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
GUSTY AND ERRATIC WINDS. MAIN WINDS WILL BE EAST AT 5 TO 15 KTS
SLOWLY SWITCHING OUT OF THE WEST DURING THE AFTERNOON POST COLD
FRONT. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 8, 3:18 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
418 AM MDT WED JUL 8 2009

MTZ016-017-021-022-059>061-090900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
418 AM MDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON.
THUNDERSTORMS ARE LIKELY AHEAD OF THIS FRONT TODAY. SOME STORMS WILL
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST WINDS 20 TO 30 MPH WILL DEVELOP THURSDAY MORNING AND CONTINUE
THROUGH THE AFTERNOON. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT
PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-090900-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
418 AM MDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING.
EXPECT SCATTERED THUNDERSTORM THIS MORNING WITH THUNDERSTORMS LIKELY
THIS AFTERNOON AND EVENING. SOME STORMS WILL BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAIN IS
POSSIBLE WHICH MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST WINDS 20 TO 30 MPH WILL DEVELOP THURSDAY MORNING AND CONTINUE
THROUGH THE AFTERNOON. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT
PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 6:55 AM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
755 AM MDT WED JUL 8 2009

MTZ025-081445-
DAWSON-
755 AM MDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 845 AM MDT.

AT 754 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF LINDSAY..MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   BLOOMFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4741 10461 4720 10539 4743 10539 4765 10502
      4764 10498 4763 10498 4763 10491 4759 10468
TIME...MOT...LOC 1352Z 239DEG 23KT 4735 10521

GFF
WEATHER.GOV/GLASGOW
Local storm report, Jul 8, 7:51 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
851 AM MDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             HOMESTEAD               48.42N 104.54W
07/06/2009  E1.00 INCH       SHERIDAN           MT   PUBLIC

            NICKEL TO QUARTER-SIZED HAIL WITH SOME ACCUMULATION.
            CHIPPED PAINT ON CAMPER.

1130 AM     HAIL             2 E HOMESTEAD           48.42N 104.49W
07/06/2009  E1.00 INCH       SHERIDAN           MT   PUBLIC

            NICKEL TO QUARTER-SIZED HAIL WITH POSSIBLE CROP DAMAGE.

1130 AM     HAIL             HOMESTEAD               48.42N 104.54W
07/06/2009  E0.25 INCH       SHERIDAN           MT   PUBLIC

0735 PM     TSTM WND GST     13 ENE ZORTMAN          47.99N 108.27W
07/06/2009  E60.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            STRONG WINDS BETWEEN 50 AND 60 MPH BLEW FLOWER POTS AWAY.

0735 PM     TSTM WND GST     9 S ZORTMAN             47.79N 108.53W
07/06/2009  E50.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            STRONG WINDS SENT A TREE LIMB THROUGH A STORM WINDOW AND
            THE INTERIOR WINDOW.

0735 PM     TSTM WND GST     15 WNW SAND SPRINGS     47.18N 107.78W
07/06/2009  E50.00 MPH       GARFIELD           MT   TRAINED SPOTTER

            STRONG WINDS CAUSED SEVERAL SMALL TREE LIMBS TO FALL.

0740 PM     TSTM WND DMG     35 S MALTA              47.85N 107.87W
07/06/2009                   PHILLIPS           MT   CO-OP OBSERVER

            WIND DAMAGED A 3 FT DIAMETER COTTONWOOD TREE. HEAVY RAIN
            MIXED WITH PEA SIZE HAIL. ROTATING CLOUDS SPOTTED NEAR
            FOURCHETTE.

0740 PM     TSTM WND GST     21 ESE ZORTMAN          47.80N 108.11W
07/06/2009  E60.00 MPH       PHILLIPS           MT   PUBLIC

0745 PM     TSTM WND GST     4 SSW MOSBY             46.94N 107.92W
07/06/2009  E60.00 MPH       PETROLEUM          MT   TRAINED SPOTTER

0750 PM     TSTM WND GST     29 NW SAND SPRINGS      47.40N 107.92W
07/06/2009  E50.00 MPH       GARFIELD           MT   TRAINED SPOTTER

            STRONG WINDS WERE CAUSING LARGE TREES TO BEND AND HEAVY
            RAIN WAS FALLING.

0800 PM     TSTM WND GST     7 SE DEVILS CREEK RECRE 47.55N 107.54W
07/06/2009  M60.00 MPH       GARFIELD           MT   MESONET

            SOUTH SAWMILL CREEK RAWS.

0806 PM     TSTM WND GST     3 WSW SAND SPRINGS      47.08N 107.54W
07/06/2009  M63.00 MPH       GARFIELD           MT   MESONET

            LUFBOROUGH HILL MONTANA DOT RWIS.

0815 PM     TSTM WND GST     10 S DODSON             48.25N 108.24W
07/06/2009  E70.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS BETWEEN 60 AND 70 MPH.

0815 PM     FUNNEL CLOUD     10 S DODSON             48.25N 108.24W
07/06/2009                   PHILLIPS           MT   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED BETWEEN 10 MILES SOUTH OF DOSON AND
            WAGNER.

0845 PM     TSTM WND GST     17 SW JORDAN            47.15N 107.16W
07/06/2009  E70.00 MPH       GARFIELD           MT   TRAINED SPOTTER

            STRONG WINDS ARE ESTIMATED BETWEEN 60 AND 70 MPH.

0847 PM     TSTM WND GST     JORDAN                  47.32N 106.91W
07/06/2009  M71.00 MPH       GARFIELD           MT   ASOS

            MEASURED AT THE JORDAN AIRPORT ASOS.

0855 PM     TSTM WND GST     WHITEWATER              48.76N 107.63W
07/06/2009  E60.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            HEAVY RAIN AND STRONG WINDS NEAR 60 MPH.

0855 PM     TSTM WND DMG     9 W SACO                48.46N 107.54W
07/06/2009                   PHILLIPS           MT   TRAINED SPOTTER

            POWER WENT OUT AROUND SACO.

0915 PM     TSTM WND GST     7 E HINSDALE            48.39N 106.93W
07/06/2009  E70.00 MPH       VALLEY             MT   PUBLIC

            STRIATIONS OF THE CLOUD WERE VISIBLE WITH PENNY SIZED
            HAIL. STRONG WINDS AROUND 60 TO 70 MPH PUSHED A CAR
            ACROSS THE ROAD AROUND MILE MARKER 518 ON HIGHWAY 2.

0939 PM     TSTM WND GST     2 NNW GLASGOW           48.22N 106.65W
07/06/2009  E60.00 MPH       VALLEY             MT   NWS EMPLOYEE

1005 PM     TORNADO          NASHUA                  48.13N 106.36W
07/06/2009                   VALLEY             MT   NWS EMPLOYEE

            TORNADO SPOTTED ON GROUND JUST EAST OF NASHUA. WINDS WERE
            ESTIMATED TO BE 35 TO 40 MPH. STILL BEING REVIEWED BY
            NWS.

1015 PM     TSTM WND GST     1 S BROCKWAY            47.29N 105.76W
07/06/2009  M67.50 MPH       MCCONE             MT   TRAINED SPOTTER

            67.5 MPH WIND GUST REPORTED

1205 PM     TSTM WND GST     6 E BAINVILLE           48.14N 104.09W
07/07/2009  E80.00 MPH       ROOSEVELT          MT   NWS STORM SURVEY

            NWS DAMAGE SURVEY SHOWED A MICOBURST WITH WINDS ESTIMATED
            AT 80 MPH. A MODULAR HOME WAS PUSHED OFF THE FOUNDATION,
            AND TWO OUTBUILDINGS WERE DESTROYED.

&&

TFJ

The radar

The Glasgow radar (KGGW), 91 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, McCone

When
July 8, 8:40 AM MST
Where
McCone County, 23 mi N of Circle
Reported by
Public
Coordinates
47.753, -105.600

A farmer reported 1.5 to 2 inches of rain fell in various gauges around the farm that caused some minor flooding across gravel roads and low lying fields.

Hail, Garfield

When
July 8, 8:45 AM MST
Where
Garfield County, 6 mi SSW of Haxby Point
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -106.429

Quarter-sized hail began to fall with the storm. It then quickly changed to pea-sized hail and covered the ground.

Hail, McCone

When
July 8, 9:10 AM MST
Where
McCone County, 17.4 mi WNW of Weldon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.676, -106.175

Hail, Garfield

When
July 8, 9:15 AM MST
Where
Garfield County, 6 mi E of Haxby Point
Measured
1.75 in hail
Reported by
Public
Coordinates
47.730, -106.251

Golf ball-sized hail at Rock Creek Marina.

Hail, McCone

When
July 8, 9:25 AM MST
Where
McCone County, 8 mi N of Weldon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.696, -105.830

Hail, McCone

When
July 8, 9:39 AM MST to 9:44 AM MST
Where
McCone County, 10 mi ENE of Weldon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.635, -105.632

Hail, McCone

When
July 8, 9:40 AM MST
Where
McCone County, 22 mi N of Circle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.738, -105.600

Golfball-sized hail destroyed winter and spring wheat fields. Damage estimates were not yet available at publication time but will be added when they are ready.

Hail, Richland

When
July 8, 10:55 AM MST
Where
Richland County, 14 mi N of Enid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.903, -104.780

Hail, Richland

When
July 8, 11:20 AM MST
Where
Richland County, 19 mi NW of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
47.895, -104.439

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188150, 170078, 170079, 170082, 170080, 170081, 170085, 170083, 170084.